Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 64, NWS Northern Indiana

June 25, 2024Branch County, Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 25, 2024, 7:50 AM EDT for Branch County, Cass County, Saint Joseph County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 7:50 AM EDT (11:50 UTC)
Expired
Jun 25, 2024, 8:30 AM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Branch County, MI, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:00 AM EDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:12 AM EDT, 1 hour 38 minutes earlier. Its key messages:

  • There is a slight to marginal risk for severe weather today. One round will be this morning between 7 am and 12 pm EDT, then the second, be the 3 pm to midnight EDT. Damaging winds and heavy rain are the main threats, but hail and localized flooding are possible. Confidence is medium in severe weather occurring, greatest confidence with the first round of storms.
  • High temperatures will be in the 80s, with some locations largely along and west of Interstate 69, especially south of US 30, will see high temperatures in the upper 80s with heat indices possibly reaching the mid to upper 90s. Confidence is low because of cloud cover and precipitation chances.
  • Dry conditions return later Wednesday into early Friday afternoon, with highs in the 70s and 80s.
Area forecast discussion, Jun 25, 6:12 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
612 AM EDT Tue Jun 25 2024

.KEY MESSAGES...

- There is a slight to marginal risk for severe weather today.
  One round will be this morning between 7 am and 12 pm EDT,
  then the second, be the 3 pm to midnight EDT. Damaging winds
  and heavy rain are the main threats, but hail and localized
  flooding are possible. Confidence is medium in severe weather
  occurring, greatest confidence with the first round of
  storms.

- High temperatures will be in the 80s, with some locations
  largely along and west of Interstate 69, especially south of
  US 30, will see high temperatures in the upper 80s with heat
  indices possibly reaching the mid to upper 90s. Confidence is
  low because of cloud cover and precipitation chances.

- Dry conditions return later Wednesday into early Friday
  afternoon, with highs in the 70s and 80s.

&&

.DISCUSSION...
Issued at 532 AM EDT Tue Jun 25 2024

Well this is certainly going to be a low to medium (at best)
confidence forecast, with model guidance all over the place in terms
of what's ongoing now, and then how we expect things to evolve all
day in terms of storms.

The first (and potentially only) round of storms, currently over
WI/North-Central Lake MI as of this writing, will likely move in
from the north between 7 am-11 am EDT. Storm motion will be
southeast around 60 mph, with damaging winds and heavy rain the main
threat. Hail is also possible. Storms are currently strong to
severe, but are expected to weaken as they reach our area later this
morning...but by how much? I am always hesitant to poo-poo a severe
risk with an MCV around, as they tend to have their own environment
and can be full of surprises. Have categorical pops, particularly in
the northeast (in line with the 5z HRRR/5-7z RAP). The latest HRRR
and NAMNest models bring in likelihood of precipitation across the
entire northern CWA for the morning (vs confined to eastern
positioned RAP). This was a flip flop back to the earlier model
solutions by the HRRR...so not sure how well to trust that.

If the HRRR is correct...the line/MCV drops southeastward through
our CWA throughout the day, possibly intensifying later in the
afternoon as it gets south of US 24.

If the RAP solution (or something like it is correct), the morning
round will be less extensive, confined to NE IN/NW OH/SE Lower MI,
exiting (or diminishing) by the afternoon. It then generates a
second round of convection west over IL and that spreads eastward
along the slowly meandering cold front (3 pm-midnight EDT).
Confidence is much lower with regards to the second round of storms,
mainly because we don't know how the incoming MCV will impact our
environment. What kind of boundaries will be around? Will the
subsidence behind the exiting morning wave limit any development
afterwards? Will round 1 completely dissipate and limit cloud cover,
making it warmer and possibly more unstable for the afternoon? More
questions than answers...

The bottom line is...pay attention today for watches and warnings.
SPC has our area in either a slight/marginal risk for today, and I
feel that's reasonable. Just with the ambient synoptic environment
we have about 30 knots of bulk effective shear, perhaps as much as
1000-2000 J/kg of surface cape (upwards of that in MUCAPE), and mid
level lapse rates of 7-8 C/KM. Dewpoints look to be in the upper 60s
and low 70s (some models had low to mid 70s, which is not totally
insane given there are observations with those values in western IL
as of this writing. LCL values are on the lower end as well. I
wouldn't be surprised if we had an isolated tornado given ll
moisture and the presence of an MCV, but I'd expect the predominant
hazards with any severe storms to be damaging winds and heavy
rainfall/localized flooding.

Given the chances for showers and storms, and the fact that models
are already seriously underdoing the cloud cover (thanks to the
overnight storms over IL that were not captured well by model
guidance), opted to lower high temperatures slightly to be
around the mid-upper 80s. With the humidity comes higher heat
indices...which look to be around 90 degrees for most. The best
chance of seeing values closer to 95-100 degrees (our advisory
criteria) would be south and west, as they have time to warm up
before the MCV and associated precipitation/cloud cover arrive
(Especially assuming the RAP is right, as the better cloud cover
is going to be east). Held off on advisory headline for now
given tremendous uncertainty, and mentioned in the HWO.

Last but not least in regards to the immediate short term, with the
MCV and ongoing convection on the lake, expect we'll have a higher
swim risk than what it appears to be based on wave heights alone. In
addition to wave heights being higher near thunderstorms, water
level fluctuations are occurring from the mid lake storm pressure
perturbations. Calumet Harbor IL (southern Lake MI) dropped suddenly
by 1 ft, Port Inland MI (northern Lake MI) by a half of a foot. I
expect this to intensify as the bowing segment continues to dive
southeastward. Outside of that, winds will be south-southwest, with
waves climbing to around 2-3 feet. This is favorable for strong
longshore and structural currents (where piers are present). Rip
currents are also possible within the sandbars, especially if we see
those continued water level fluctuations into the morning and
afternoon hours. For today, have kept the moderate swim risk for
Berrien County, MI and have La Porte in a low swim risk. However,
depending on how things evolve with the incoming storms-an upgrade
to high swim risk for at least Berrien may be warranted (perhaps
upgrade to moderate for La Porte). Water level fluctuations from
seiches/meteotsunamis can cause sudden dangerous current development-
despite lower wave heights.

Beyond the short term, expect Wednesday to feature additional
chances for showers and storms associated with an incoming mid level
trough, however where the best potential is will depend on how far
the cold front from today's storms makes it southeast before
stalling and (possibly) lifting back northward. It's possible we see
a period of heavy rain Tuesday night into Wednesday as the LLJ pumps
moisture up over the front. Severe weather is not expected, but
could see some ponding on the roads or minor flooding if the front
stalls and storms redevelop along it.

Dry conditions return for mid-late week, with highs in the 70s and
80s. The next chances for rain will be Friday afternoon into
Saturday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 606 AM EDT Tue Jun 25 2024

A line of thunderstorms is racing southeast along the eastern
shore of Lake Michigan. Wind gusts of 60 mph have been recorded.
A gradual weakening trend is anticipated but this has not been
observed quiet yet. Upstream observations will be monitored
closely and amendments will be made to KSBN as needed.

This complex has a greater likelihood of weakening by the time
it reaches KFWA, but this will need to be monitored closely as
well.

Additional storms are possible this evening, resulting in
PROB30s for now. Morning storms could either squash or enhance
the evening risk.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LMZ043-
     046.

&&

DISCUSSION...
AVIATION...Brown
Hazardous weather outlook, Jun 25, 6:27 AM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
627 AM EDT Tue Jun 25 2024

INZ005>009-014-017-018-104-116-204-216-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-261030-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-Whitley-Allen IN-
Eastern St. Joseph IN-Northern Kosciusko-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
627 AM EDT Tue Jun 25 2024

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight to marginal risk for potentially two rounds of
severe storms today. Round one will be between 7 am to 12 pm EDT,
and possibly round 2 in the 3 pm to midnight EDT time period.
Confidence in severe weather occurring is medium with the first
round, and low with the second. The primary threats would be damaging
winds and heavy rain. Hail and localized flooding are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

INZ024>027-033-034-261030-
Wabash-Huntington-Wells-Adams-Blackford-Jay-
627 AM EDT Tue Jun 25 2024

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

There is a marginal risk for potentially two rounds of severe storms
today. Round one would be 7 am to 12 pm EDT, and possibly round 2 in
the 3 pm to midnight EDT time period. Confidence in severe weather
occurring is medium with the first round, and low with the second.
The primary threats would be damaging winds and heavy rain. Hail and
localized flooding are possible.

Heat indices in the mid 90s are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

LMZ043-046-261030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
627 AM EDT Tue Jun 25 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

There is a Slight risk for potentially two rounds of severe storms
today. Round one will be from 7 am to 12 pm EDT, and possibly round
two in the 3 pm to midnight EDT time period. Confidence in severe
weather occurring is medium with the first round, and low with the
second. The primary threats would be damaging winds and heavy rain.
Hail is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

INZ012-203-261030-
Starke-Southern La Porte-
527 AM CDT Tue Jun 25 2024

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a Slight risk for potentially two rounds of severe storms
today. Round one will be from 7 am to 12 pm EDT, and possibly round
two in the 3 pm to midnight EDT time period. Confidence in severe
weather occurring is medium with the first round, and low with the
second. The primary threats would be damaging winds and heavy rain.
Hail is possible.

Heat indices from the mid 90s to near 100 degrees are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

INZ013-015-020-022-023-032-261030-
Pulaski-Fulton IN-White-Cass IN-Miami-Grant-
627 AM EDT Tue Jun 25 2024

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

There is a slight to marginal risk for potentially two rounds of
severe storms today. Round one would be 7 am to 12 pm EDT, and
possibly round 2 in the 3 pm to midnight EDT time period. Confidence
in severe weather occurring is medium with the first round, and low
with the second. The primary threats would be damaging winds and
heavy rain. Hail and localized flooding are possible.

Heat indices from the mid 90s to near 100 degrees are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

INZ103-MIZ177-277-261030-
Northern La Porte-Northern Berrien-Southern Berrien-
627 AM EDT Tue Jun 25 2024 /527 AM CDT Tue Jun 25 2024/

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL NOON EDT /11 AM
CDT/ TODAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight to marginal risk for potentially two rounds of
severe storms today. Round one would be 7 am to 12 pm EDT, and
possibly round 2 in the 3 pm to midnight EDT time period. Confidence
in severe weather occurring is medium with the first round, and low
with the second. The primary threats would be damaging winds and
heavy rain. Hail and localized flooding are possible.

There is a moderate swim risk for breaking waves and currents on Lake
Michigan beaches in Berrien County, MI. Winds and waves will be
higher around thunderstorms.

Heat indices in the mid 90s are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a moderate swim risk for both La Porte, IN and Berrien, MI
County beaches along Lake Michigan Wednesday. Breaking waves and
currents are expected. Winds and waves will be higher around
thunderstorms.

There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

In the hours before

Special weather statement, Jun 25, 7:29 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 AM EDT Tue Jun 25 2024

MIZ078>081-177-277-251245-
Northern Berrien MI-Branch MI-St. Joseph MI-Hillsdale MI-Cass MI-
Southern Berrien MI-
729 AM EDT Tue Jun 25 2024

...STRONG THUNDERSTORMS WILL IMPACT CASS...ST. JOSEPH...BRANCH...
BERRIEN AND HILLSDALE COUNTIES THROUGH 845 AM EDT...

At 729 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 39 miles west of Van Buren SP to near South
Haven to near Comstock Northwest to near Charlotte. Movement was
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Niles, Sturgis, Coldwater, Benton Harbor, St. Joseph, Hillsdale,
Three Rivers, Dowagiac, Buchanan, Benton Heights, Fair Plain,
Bronson, Bridgman, Jonesville, Constantine, Berrien Springs,
Cassopolis, Watervliet, Quincy, and Union City.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 94 in Michigan between mile markers 7 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until noon EDT for
north central and northeastern Indiana...and southeastern and
southwestern Michigan.

&&

LAT...LON 4207 8622 4207 8436 4173 8436 4170 8481
      4176 8481 4176 8606 4183 8670 4224 8636
      4224 8622
TIME...MOT...LOC 1129Z 335DEG 37KT 4252 8704 4239 8619 4232 8556 4255
8492

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:49 AM EDTSpecial Marine WarningIWX116 min
Jun 25, 8:34 AM EDTSpecial Weather StatementIWXElkhart, LaGrange, Noble, Saint Joseph, Steuben56 min
Jun 25, 8:43 AM EDTSpecial Marine WarningIWX47 min
Jun 25, 8:53 AM EDTBeach Hazards StatementIWXLaPorte11 hr
Jun 25, 9:01 AM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph29 min
Jun 25, 9:22 AM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben23 min
Jun 25, 9:30 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph2 hr
Jun 25, 9:33 AM EDTSevere Thunderstorm WarningIWXElkhart, Marshall, Saint Joseph27 min
Jun 25, 9:39 AM EDTSpecial Weather StatementIWXStarke21 min
Jun 25, 10:02 AM EDTSpecial Weather StatementIWXAdams, Cass, Fulton, Huntington, Miami, Pulaski and 3 more58 min
Jun 25, 10:15 AM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash, Whitley30 min
Jun 25, 10:50 AM EDTSpecial Marine WarningIWX55 min
Jun 25, 11:14 AM EDTSpecial Weather StatementIWXGrant31 min
Jun 25, 11:19 AM EDTSevere Thunderstorm WarningIWXCass, Miami13 min
Jun 25, 11:45 AM EDTSpecial Weather StatementIWXGrant30 min
Jun 25, 3:04 PM EDTSmall Craft AdvisoryIWX5 hr
Jun 25, 7:29 AM EDTSpecial Weather StatementIWXBranch, Cass, Hillsdale, Saint Joseph76 min
Jun 25, 8:51 AM EDTAreal Flood AdvisoryIWXCass, Saint Joseph114 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.